Povidone-Iodine–Induced Burn: Case Report and Review of the Literature

Authors

  • Dr. Donna O. Lowe Pharm.D.,

    Corresponding author
    1. Department of Pharmacy Services, Toronto General Hospital, University Health Network, Toronto, Ontario, Canada
      Department of Pharmacy Services, Toronto General Hospital, University Health Network, 200 Elizabeth Street, Toronto, Ontario, Canada M5G 2C4; e-mail: donna.lowe@uhn.on.ca.
    Search for more papers by this author
  • Ms. Sandra R. Knowles B.Sc.Phm.,

    1. Drug Safety Clinic, Toronto, Ontario, Canada
    2. Departments of Pharmacy, Toronto, Ontario, Canada
    Search for more papers by this author
  • Dr. Elizabeth A. Weber M.D., FRCP(C),

    1. Drug Safety Clinic, Toronto, Ontario, Canada
    Search for more papers by this author
  • Dr. Craig J. Railton M.D., FRCP(C),

    1. Clinical Pharmacology and Toxicology, Toronto, Ontario, Canada
    2. University of Toronto, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Dr. Neil H. Shear M.D., FRCP(C)

    1. Drug Safety Clinic, Toronto, Ontario, Canada
    2. Division of Dermatology, Department of Medicine, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada
    3. University of Toronto, Toronto, Ontario, Canada.
    Search for more papers by this author

Department of Pharmacy Services, Toronto General Hospital, University Health Network, 200 Elizabeth Street, Toronto, Ontario, Canada M5G 2C4; e-mail: donna.lowe@uhn.on.ca.

Abstract

Burns are a rare but potentially serious complication of povidone-iodine use. This rare adverse drug reaction developed in a 38-year-old woman who underwent laparoscopic right ovarian cystectomy and endometrial ablation as a day procedure involving application of the topical antiseptic 10% povidone-iodine solution. Two days later, the patient was admitted to the hospital with burning, pain, itching, marked redness, and blistering extending from her midback to buttocks. A stain on her back also was evident. Partial-thickness chemical burn was diagnosed. Review of the literature yielded 13 other cases of povidone-iodine–induced burn. This underrecognized adverse effect of povidone-iodine application typically occurs when the povidone-iodine has not been allowed to dry or has been trapped under the body of a patient in a pooled dependent position. The burn is usually seen immediately after the procedure or on the next day, and typically heals with minimum scarring within 3–4 weeks with conservative treatment. The commonly postulated mechanism is a chemical burn due to irritation coupled with maceration, friction, and pressure. Given the widespread use of povidone-iodine and the potential for development of infection after a burn, clinicians need to be aware of this possible povidone-iodine–associated adverse drug reaction, and of preventive measures.

Ancillary